Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 91, NWS Pueblo, CO

June 17, 2019Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 17, 2019, 5:09 PM MDT for Kiowa County, Colorado. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2019, 5:09 PM MDT (23:09 UTC)
Expired
Jun 17, 2019, 5:45 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 84 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:55 PM MDTTORNADO5 Sw Haswell, COPHOTO WITH LOCATION SENT VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WUUS55 KPUB 172309
SVRPUB
COC061-172345-
/O.NEW.KPUB.SV.W.0091.190617T2309Z-190617T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
509 PM MDT Mon Jun 17 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Western Kiowa County in southeastern Colorado...

* Until 545 PM MDT.

* At 508 PM MDT, a severe thunderstorm was located 10 miles north of
  Arlington, or 35 miles north of North La Junta, moving northeast at
  10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  rural areas of northwest Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3834 10297 3839 10334 3852 10344 3853 10343
      3853 10317 3860 10317
TIME...MOT...LOC 2308Z 245DEG 9KT 3847 10335 

HAIL...1.75IN
WIND...60MPH
 
$$

BC
2 follow-up statements
726 
WWUS55 KPUB 172319
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
519 PM MDT Mon Jun 17 2019

COC061-172345-
/O.CON.KPUB.SV.W.0091.000000T0000Z-190617T2345Z/
Kiowa CO-
519 PM MDT Mon Jun 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WESTERN KIOWA COUNTY...

At 518 PM MDT, a severe thunderstorm was located 8 miles west of
Haswell, or 36 miles north of North La Junta, moving northeast at 10
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Haswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3834 10297 3839 10334 3852 10340 3853 10339
      3853 10317 3860 10317
TIME...MOT...LOC 2318Z 245DEG 9KT 3848 10332 

HAIL...1.75IN
WIND...60MPH
 
$$

BC
115 
WWUS55 KPUB 172330
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
530 PM MDT Mon Jun 17 2019

COC061-172345-
/O.CON.KPUB.SV.W.0091.000000T0000Z-190617T2345Z/
Kiowa CO-
530 PM MDT Mon Jun 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WESTERN KIOWA COUNTY...

At 529 PM MDT, a severe thunderstorm was located near Haswell, or 35
miles northeast of North La Junta, moving east at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
rural areas of northwest Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 10332 3852 10335 3853 10333 3853 10317
      3860 10317 3834 10297
TIME...MOT...LOC 2329Z 251DEG 15KT 3845 10326 

HAIL...1.75IN
WIND...60MPH
 
$$

BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:44 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 17, 3:44 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
344 PM MDT Mon Jun 17 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 342 PM MDT Mon Jun 17 2019

Latest trends in the streamflows across the southwest mountains and
the San Luis Valley indicate that water is still running high, so
the Flood Watch is being extended until Thursday.

Showers and thunderstorms are expected to continue spreading from
the mountains to the adjacent valleys and plains through the evening
hours. There remains the potential for some storms to reach severe
criteria this evening across the plains as CAPE values should be in
the 1000 to 1500 J/kg range. However, bulk shear values are not
projected to be very high, generally less than 30 kts. With these
values, the main threats will be wind gusts of 60 mph and hail up to
golf ball size. The SPC does have a marginal risk for the areas east
of the Sangre de Cristos with a slight risk for the northeast corner
of El Paso County and another area covering eastern Las Animas,
western Baca, and southern Bent Counties. Locally heavy rainfall
will also be possible, bringing the potential for flash flooding,
especially over the Spring, Hayden Pass, and Junkins Burn Scars.
Storms are expected to move out of the area overnight, and lows
tonight will be in the mid 50s across the plains, and mid to upper
40s in the San Luis and Upper Arkansas Valleys.

Another wave of energy moves through the area on Tuesday, bringing
another round of showers and thunderstorms for the late morning and
afternoon. Storms should initiate over the mountains again, then
spread eastward across the adjacent valleys and plains. The SPC has
a marginal risk of severe storms from the I-25 corridor eastward
with a slight risk for the far southeastern portion of Colorado.
CAPE values are forecast to be around 1000-1500 J/kg over the far
eastern plains, and bulk shear values are expected to be a bit
higher (around 40 kts) over the far southeastern corner of Colorado,
which could support the development of an isolated supercell. Once
again, the main threats are expected to be hail of around an inch in
diameter and wind gusts of 60 mph or greater. Afternoon highs are
expected to reach the low to mid 80s across the plains, and upper
60s to mid 70s in the high valleys.

.LONG TERM...(Tuesday night through Monday)
Issued at 342 PM MDT Mon Jun 17 2019

Active meteorological conditions are expected to continue over
eastern locations of the CWA(including the potential for strong
to potentially severe thunderstorms) into Tuesday night as latest
PV analysis, computer simulations and forecast model soundings
support next upper disturbance impacting the area.

Warmer and drier conditions are still expected over southern
Colorado from Wednesday into Friday as zonal to southwesterly
upper flow develops over the region.

Then, cooler and increasingly unsettled meteorological conditions
are anticipated from later into the weekend and into early next
week as several relatively weak northerly surface surges interact
with passing upper disturbances.

Finally, warmest temperatures are projected from Wednesday into
Friday, while coolest conditions should be noted during the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 342 PM MDT Mon Jun 17 2019

Showers and thunderstorms are expected to remain in the vicinity of
all three TAF sites through the evening, with KPUB and KCOS having a
better chance of a seeing a storm directly over the site. Another
round of showers and thunderstorms are expected to develop late
morning through the afternoon on Tuesday. VFR conditions are expected
throughout the forecast period, unless a thunderstorm moves over one
of the sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Flood Watch through Thursday afternoon for COZ065>068-070-071.

&&
Hazardous weather outlook, Jun 17, 11:28 AM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Mon Jun 17 2019

COZ058>089-093>099-181730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Mon Jun 17 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to continue
developing across the higher terrain, spreading eastward over the
Interstate 25 corridor during the afternoon, then across the
eastern plains from mid-afternoon into this evening. A few severe
storms will be possible along and east of Interstate 25, with hail
up to golfball size and wind gusts over 60 mph. Locally heavy
rainfall will also be possible today, especially across the Palmer
Divide and the lower eastern slopes of the Sangre de Cristo and
Wet Mountains. This will lead to the potential for flash flooding,
especially if heavy rain falls across the Spring, Junkins and
Hayden Pass burn scars. All storms today will be capable of
producing frequent cloud to ground lighting, gusty outflow winds
up to 45 mph and small hail.

Fast and high flows in creeks, streams and rivers will continue
across the area today, with the potential for flooding, especially
in the southwest mountains, portions of the San Luis Valley, and
along the Upper Arkansas River Valley, generally west of the Pueblo
Reservoir.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are expected across the
mountains and plains of southern Colorado on Tuesday. Lightning,
small hail, and winds gusting to 45 mph will be the main threats
with storms. A storm or two may also be capable of producing hail
to around one inch in diameter and wind gusts to 60 mph. Storms
may also produce heavy rainfall and flash flooding, with the
greatest risk being over burn scars and urban areas.

.SPOTTER INFORMATION STATEMENT...

Conditions that meet reporting criteria for spotters will be
possible from Interstate 25 eastward across the plains this
afternoon and evening.

29/29

In the hours before

Local storm report, Jun 17, 3:57 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
357 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             6 WSW PINON             38.39N 104.70W
06/17/2019  M2.50 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Special weather statement, Jun 17, 4:14 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
414 PM MDT Mon Jun 17 2019

COZ095-096-172245-
Western Kiowa County CO-Eastern Kiowa County CO-
414 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA COUNTY UNTIL
445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater Reservoir, or 23 miles northwest of Lamar, moving
northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eads, Neenoshe Reservoir, Sweetwater Reservoir and Neegronda
Reservoir.

LAT...LON 3829 10288 3836 10299 3852 10277 3832 10264
TIME...MOT...LOC 2213Z 234DEG 11KT 3836 10287

BC
Local storm report, Jun 17, 4:23 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
423 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             4 NE BLENDE             38.28N 104.52W
06/17/2019  M0.88 INCH       PUEBLO             CO   OFFICIAL NWS OBS

&&
Local storm report, Jun 17, 4:24 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
424 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     4 NE BLENDE             38.28N 104.52W
06/17/2019  M69 MPH          PUEBLO             CO   OFFICIAL NWS OBS

&&
Local storm report, Jun 17, 4:27 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
427 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             4 NE BLENDE             38.28N 104.52W
06/17/2019  M1.00 INCH       PUEBLO             CO   OFFICIAL NWS OBS

&&
Special weather statement, Jun 17, 4:49 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT Mon Jun 17 2019

COZ095-172315-
Western Kiowa County CO-
449 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA COUNTY UNTIL 515 PM
MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haswell, or 34 miles northwest of Lamar, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Haswell.

LAT...LON 3829 10305 3839 10324 3860 10314 3846 10281
TIME...MOT...LOC 2248Z 211DEG 16KT 3839 10312

BC

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:59 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Jun 17, 10:28 AM MDTAreal Flood WarningPUBConejos3 days
Jun 17, 10:30 AM MDTAreal Flood WarningPUBMineral, Rio Grande7 days
Jun 17, 12:29 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jun 17, 12:44 PM MDTAreal Flood AdvisoryPUBEl Paso, Teller94 min
Jun 17, 12:49 PM MDTSpecial Weather StatementPUBKiowa56 min
Jun 17, 1:08 PM MDTSevere Thunderstorm WarningPUBKiowa37 min
Jun 17, 1:20 PM MDTSpecial Weather StatementPUBProwers40 min
Jun 17, 1:26 PM MDTSpecial Weather StatementPUBEl Paso49 min
Jun 17, 1:36 PM MDTSpecial Weather StatementPUBBaca24 min
Jun 17, 1:43 PM MDTSpecial Weather StatementPUBKiowa32 min
Jun 17, 1:57 PM MDTSpecial Weather StatementPUBProwers33 min
Jun 17, 2:00 PM MDTSpecial Weather StatementPUBLas Animas45 min
Jun 17, 2:09 PM MDTSevere Thunderstorm WarningPUBKiowa51 min
Jun 17, 2:15 PM MDTSpecial Weather StatementPUBSaguache30 min
Jun 17, 2:26 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers49 min
Jun 17, 2:47 PM MDTFlash Flood WarningPUBKiowa3 hr
Jun 17, 2:53 PM MDTTornado WarningPUBKiowa37 min
Jun 17, 3:04 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo41 min
Jun 17, 3:20 PM MDTAreal Flood AdvisoryPUBHuerfano55 min
Jun 17, 3:24 PM MDTTornado WarningPUBKiowa36 min
Jun 17, 3:30 PM MDTSpecial Weather StatementPUBHuerfano45 min
Jun 17, 3:43 PM MDTSevere Thunderstorm WarningPUBPueblo47 min
Jun 17, 3:58 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers47 min
Jun 17, 4:03 PM MDTSevere Thunderstorm WarningPUBPueblo42 min
Jun 17, 4:14 PM MDTSpecial Weather StatementPUBKiowa31 min
Jun 17, 4:20 PM MDTFlash Flood WarningPUBHuerfano85 min
Jun 17, 4:30 PM MDTSevere Thunderstorm WarningPUBPueblo60 min
Jun 17, 4:44 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo46 min
Jun 17, 4:49 PM MDTSpecial Weather StatementPUBKiowa26 min
Jun 17, 5:42 PM MDTSevere Thunderstorm WarningPUBKiowa48 min
Jun 17, 5:49 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.